By Author
  By Title
  By Keywords

October 1988, Volume 38, Issue 10

Letter to the Editor

SURMA - A TOXIC COSMETIC?

Sir,

Surma is a traditional eye cosmetic and eye cure of Indo-Pakistan subcontinent. It may contain lead as an adultrant or accidental impur­ity1,2 ,2. Lead from Surma absorbed through eyes may cause toxicity.
Twenty different surma samples were collected from Faisalabad, Chiniot and Rabwah. These were both in lump and powder form. The areas of collection and names of the sellers were recorded. Surma samples were digested with nitric acid.3
In the second part of the study, the persons who apply surma to their eyes and non-users of about same age group were included. They were divided into three groups — non-users, occasional users and frequent users. Twenty different blood samples (5 ml each) were collected from each of the above three groups. Blood samples were digested as described by Kohner et aL4.
The sample solutions (after digestion) of both surma and blood samples were colourless and transparent. Lead content from all the samples were determined by atomic absorption spectro­photometer (Varian 1475 ABD).
All the twenty surma samples contained lead in varying proportions ranging from 336% to 88.99%. Samples in lump form contained maximum lead percentage as shown in the table.


All the non-users had blood lead concentra­tion within the safe limit (below 0.4 ppm). None of the persons from casual users and frequent users had blood lead concentration within the toxic range (above 1.2 ppm). There were 15% persons from casual users and 85% from frequent users who had concentrations between 0.6 to 0.8 ppm, and this concentration, may cause mild toxicity.5 It was concluded that use of surma may cause mild toxicity.

Safdar Ali, Mohammad Iqbal, Muhammad Yaqub
Department of Chemistry, University of Agriculture, Faisalabad.

REFERENCES

1. Aslam, M., Davis, S.S. and Healy, M.A. Heavy metal toxicity of some Asian medicine in the UJ(. Public Health London, 1979.
2. Donald, B. Accidental ingestion is major cause of high lead blood levels. Asian Med. News, 1986; 3:15.
3. Goth, A. Poisons and antidotes in medical phar­macology. 10th ed. St. Louis, Mosby, l98l,.p.73l.
4. Graham, JD.P. Pharmacology for medical students. 2nd ed. London, Oxford University Press, 1971,p. 151.
5. Haq, I. and Khan, C. Hazards of a traditional eyecosmetic Surma. JPMA., 1982; 32 : 7.
6. Kareem, K. Qualitative and quantitative analysis of some collyrium samples. Lahore, Deptt. of Chemist., University of the Punjab, 1983, p:31.
7. Modi, J.P. Textbook of medical jurisprudence and toxicology. 14th ed. Bombay, Tripathi, 1963,p. 554.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: